Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 36, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 18, 2020, 7:13 AM CDT for Door County, Kewaunee County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2020, 7:13 AM CDT (12:13 UTC)
- Expired
- Jul 18, 2020, 8:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Door County, WI, Kewaunee County, WI
The radar
The Green Bay radar (KGRB), 73 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
652
WUUS53 KGRB 181213
SVRGRB
WIC029-061-181300-
/O.NEW.KGRB.SV.W.0036.200718T1213Z-200718T1300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
713 AM CDT Sat Jul 18 2020
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Northern Kewaunee County in northeastern Wisconsin...
Door County in northeastern Wisconsin...
* Until 800 AM CDT.
* At 712 AM CDT, severe thunderstorms were located along a line
extending from 11 miles east of Cedar River to 7 miles northwest of
Ephraim to 9 miles southeast of Marinette to near Bay Shore Park,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Ephraim around 720 AM CDT.
Sturgeon Bay around 725 AM CDT.
Egg Harbor and Newport State Park around 730 AM CDT.
Jacksonport around 735 AM CDT.
Algoma around 740 AM CDT.
Other locations impacted by these severe thunderstorms include
Peninsula State Park, Valmy, Gregorville, Whitefish Bay, Rock Island
State Park, Carlsville, Vignes, Maplewood, Sister Bay and Institute.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
immediately to shelter inside a strong building. Stay away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4461 8736 4463 8799 4469 8793 4464 8793
4468 8781 4487 8766 4491 8753 4494 8768
4509 8753 4509 8752 4495 8759 4491 8752
4493 8745 4507 8736 4517 8744 4522 8740
4522 8721 4542 8694 4543 8682 4539 8677
TIME...MOT...LOC 1212Z 272DEG 36KT 4541 8711 4524 8726 4497 8752 4467
8780
HAIL...<.75IN
WIND...60MPH
$$
EckbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:23 AM CDT, 50 minutes earlier.
Area forecast discussion, Jul 18, 6:23 AM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 623 AM CDT Sat Jul 18 2020 Updated aviation portion for 12Z TAF issuance .SHORT TERM...Today...Tonight...and Sunday Issued at 400 AM CDT Sat Jul 18 2020 The Mesoscale Convective Complex moving across Northwest Wisconsin should weaken as it moves east into drier air and weaker low level wind field. What happens after that is the 64,000 dollar question. The ECMWF forecasts an east west line of convection to form in the early afternoon from Wausau to Green Bay, probably along the outflow boundary from the MCS this morning. That would seem plausible, but none of the other models forecast that, and it seems like there might be enough convective inhibition to keep it from happening. Thus, went with a mostly dry forecast after 15z until convection forms across northwest Wisconsin again during the early evening hours. If the above reasoning is correct, there should be a decent amount of sunshine this afternoon across much of the area, causing temperatures to rise into the upper 80s to low 90s with tropical dewpoints in the low to mid 70s. This should add up to heat indices of 100 to 105 across central and east central Wisconsin and in the 90s up north. Northern Door County would be the best place to escape the heat. A stronger upper trough and surface cold front will approach northwest Wisconsin in the late afternoon, and produce a line or convective complex that moves into northcentral Wisconsin in the early evening and across the rest of the area overnight. Think these storms have more severe thunderstorm potential as they will be moving into a very unstable environment with decent shear. While any form of severe weather looks possible, damaging winds seem to be the biggest threat. Sunday should be a breezy and cooler day, with temperatures closer to normal for this time of the year. Scattered showers would be ending shortly after sunrise in the eastern counties if they haven't already. Highs will be a few degrees above normal with much lower dewpoints. .LONG TERM...Sunday Night Through Friday Issued at 400 AM CDT Sat Jul 18 2020 With the severe focused weather now in the short term part of the forecast, attention turns to the upcoming week which will feature broad zonal flow and several weaker passing systems. Sunday night through Monday...Dry conditions will extend through the beginning of the extended period as weak high pressure keeps the area dry through much of Monday. The next weak shortwave is expected to move through the region Monday night into Tuesday. Instability and severe parameters appear to be fairly limited with this system, but precipitable water again ranges between 1-1.25 inches, so a few areas of heavy rainfall are possible. Temperatures during the early extended will head back closer to normal, with highs in the middle 70s to middle 80s. Tuesday...Models bring a surface low up into the region behind the shortwave, keeping active weather in place through much of Tuesday. Instability and shear are still fairly unimpressive at this time, but moisture will be plentiful, so another heavy rainfall risk is expected. Rest of the extended...High pressure builds back in for the midweek, but will be relatively short lived due to the fairly progressive pattern we are in. The next shortwave will arrive by the end of the work week, and bring in another shot at some active weather in the region. Temperatures through this period will stick fairly close to normal, ranging from the lower to middle 80s. && .AVIATION...for 12Z TAF Issuance Issued at 622 AM CDT Sat Jul 18 2020 Showers and thunderstorms will end this morning, with hot and hazy conditions expected in the afternoon. Additional showers and thunderstorms are likely to arrive this evening and move across the area overnight. Some strong or severe storms are possible. Conditions should become VFR by Sunday afternoon. && .GRB WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening for WIZ020-021-030-031-035>040-045-048>050-074. Beach Hazards Statement from 1 PM CDT this afternoon through Sunday morning for WIZ022-040-050. && SHORT TERM.....RDM LONG TERM......Uhlmann AVIATION.......RDM
Hazardous weather outlook, Jul 18, 4:26 AM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 426 AM CDT Sat Jul 18 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-190930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 426 AM CDT Sat Jul 18 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Heat indices of 95 to 105 this afternoon could make prolonged outdoor activities hazardous. A Heat Advisory has been issued for central, east central and portions of northeast Wisconsin. Severe thunderstorms are possible this evening and overnight. While large hail and isolated tornadoes are possible, damaging winds are likely the greatest threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible at times in the upcoming work week, mainly Tuesday and again around Thursday. It is too early to determine whether these storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight. LMZ521-522-541>543-190930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 426 AM CDT Sat Jul 18 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Gusty south winds and large waves could make conditions hazardous for small craft in the Lake Michigan nearshore waters this afternoon and evening. Thunderstorms could also pose a hazard to mariners. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability of widespread hazardous weather is low. RDM/Uhlmann
In the hours before
Special weather statement, Jul 18, 3:54 AM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Green Bay WI
354 AM CDT Sat Jul 18 2020
WIZ005-010-018-180945-
Vilas WI-Oneida WI-Lincoln WI-
354 AM CDT Sat Jul 18 2020
...STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF NORTH-CENTRAL
WISCONSIN EARLY THIS MORNING...
At 354 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bruce Crossing to Manitowish Waters to
Phillips to 7 miles north of Boyd. Movement was east at 35 mph.
Wind gusts up to 45 mph, torrential rainfall and frequent lightning
strikes will be possible with these storms.
Locations impacted include...
Rhinelander, Eagle River, Lac Du Flambeau, Tomahawk, Newbold, Boulder
Junction, Woodboro, Gilbert, Tripoli and Squirrel Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
north central Wisconsin.
LAT...LON 4614 8909 4598 8911 4528 8981 4529 9005
4587 9004 4623 8958
TIME...MOT...LOC 0851Z 269DEG 31KT 4649 8910 4506 9104
EckbergSpecial weather statement, Jul 18, 4:24 AM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Green Bay WI
424 AM CDT Sat Jul 18 2020
WIZ005-010-011-018-019-030-181015-
Langlade WI-Vilas WI-Marathon WI-Oneida WI-Forest WI-Lincoln WI-
424 AM CDT Sat Jul 18 2020
...STRONG THUNDERSTORMS MOVING ACROSS NORTH-CENTRAL WISCONSIN EARLY
THIS MORNING...
At 424 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Paulding to near Willow
Reservoir to near Tripoli to near Lake Wissota. Movement was east at
40 mph.
Wind gusts to 45 mph, torrential rainfall and frequent lightning
strikes will be possible with these storms.
Locations impacted include...
Rhinelander, Eagle River, Minocqua, Tripoli, Merrill, Tomahawk,
Newbold, Abbotsford, Harrison, Phelps, Woodboro and Parrish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central and north central Wisconsin.
LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
4557 9004 4568 8991 4622 8953 4614 8909
4602 8882 4603 8878 4602 8878 4602 8869
4596 8867 4543 8919 4480 9032
TIME...MOT...LOC 0921Z 269DEG 36KT 4635 8904 4570 8981 4550 9005 4486
9122
EckbergLocal storm report, Jul 18, 5:38 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
538 AM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 AM TSTM WND DMG SUGAR CAMP 45.78N 89.30W
07/18/2020 ONEIDA WI PUBLIC
TREES REPORTED DOWN. RELAYED VIA LAW ENFORCEMENT
0516 AM TSTM WND DMG THREE LAKES 45.79N 89.16W
07/18/2020 ONEIDA WI PUBLIC
TREE DOWN. RELAYED VIA LAW ENFORCEMENT
0523 AM TSTM WND DMG THREE LAKES 45.79N 89.16W
07/18/2020 ONEIDA WI PUBLIC
TREES DOWN. RELAYED VIA LAW ENFORCEMENT.
&&
TIMMULocal storm report, Jul 18, 5:57 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
557 AM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM TSTM WND DMG WESTON 44.90N 89.57W
07/18/2020 MARATHON WI LAW ENFORCEMENT
BANK SIGN AND TRAFFIC LIGHTS DOWN IN WESTON.
0540 AM TSTM WND DMG WAUSAU 44.96N 89.63W
07/18/2020 MARATHON WI LAW ENFORCEMENT
TREES AND WIRES DOWN ACROSS TWO INTERSECTIONS.
&&
RICHMLocal storm report, Jul 18, 6:16 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
616 AM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 AM TSTM WND DMG 3 E MOSINEE 44.79N 89.63W
07/18/2020 MARATHON WI LAW ENFORCEMENT
NUMEROUS TREES DOWN ON RESIDENCES, POWERLINES DAMAGED.
OFFICER REPORTED IT WAS WORST BETWEEN COUNTY RD X AND OAK
RD ALONG 153 NEAR CENTRAL WISCONSIN AIRPORT.
&&
TIMMULocal storm report, Jul 18, 6:55 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
655 AM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM TSTM WND DMG HARSHAW 45.66N 89.65W
07/18/2020 ONEIDA WI PUBLIC
PICTURES RECEIVED OF TREES DOWN. TIME ESTIMATED VIA RADAR
&&
TIMMUThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:25 AM CDT | Special Weather Statement | GRB | Vilas | 50 min |
| Jul 18, 3:54 AM CDT | Special Weather Statement | GRB | Oneida, Vilas | 51 min |
| Jul 18, 4:24 AM CDT | Special Weather Statement | GRB | Lincoln, Oneida, Vilas | 51 min |
| Jul 18, 4:47 AM CDT | Severe Thunderstorm Warning | GRB | Forest, Lincoln, Oneida | 29 min |
| Jul 18, 5:19 AM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Marathon | 26 min |
| Jul 18, 5:53 AM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade, Menominee, Oconto, Shawano | 52 min |
| Jul 18, 6:11 AM CDT | Severe Thunderstorm Warning | GRB | Marinette, Oconto | 64 min |
| Jul 18, 6:30 AM CDT | Special Marine Warning | GRB | 90 min | |
| Jul 18, 7:11 AM CDT | Special Marine Warning | GRB | 86 min | |
| Jul 18, 8:02 AM CDT | Special Marine Warning | GRB | 38 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.